Alert archive / Tennessee / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 217, NWS Morristown, TN

July 14, 2004Polk County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Jul 14, 2004, 4:56 PM EDT for Polk County, Tennessee. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 14, 2004, 4:56 PM EDT (20:56 UTC)
Expired
Jul 14, 2004, 5:45 PM EDT
In force
49 min
Issued by
NWS Morristown, TN
Area
Counties, with a storm outline in the text

County Polk County, TN

The radar

The Northeast Alabama radar (KHTX), 144 km from the middle of the area, began a volume at 20:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 14, 2:45 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 8.9 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2004-07-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2004-07-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 90 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2332 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
90 m²/s²
0-3 km storm-relative helicity
71 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 14, 2:52 PM EDT, 2 hours 4 minutes earlier.

Area forecast discussion, Jul 14, 2:52 PM EDT, 2 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
252 PM EDT WED JUL 14 2004

.SHORT TERM...(TONIGHT THROUGH THURSDAY)...WHAT A BUSY DAY THIS HAS
BEEN. AROUND 230 PM EDT...SEVERE THUNDERSTORM WATCH ISSUED FOR OUR
SW COUNTIES AND WILL RUN THROUGH 8PM. THIS CHANGES THE CURRENT
FORECAST DRAMATICALLY. PREVIOUS THOUGHT WAS THAT WE WOULD BE MAINLY
CONVECTION FREE BUT AS THE ATMOSPHERE HAS DESTABILIZED THIS
AFTERNOON...HAVE SEEN CONVECTION RAPIDLY DEVELOP IN THE VERY MOIST
AIRMASS LOCATED OVER SOUTHERN TN. DEWPOINTS AT CHATTANOOGA ARE
ALREADY IN THE LOW 70S AND WARMER STILL BACK TO THE SOUTH. LIFTED
INDICIES FROM THE MSAS SHOW A SEVERELY UNSTABLE AIRMASS WITH VALUES
IN THE -8 TO -10 RANGE. WITH SOME MIDLEVEL DRYING TAKING PLACE
THROUGHOUT THE DAY...WILL LIKELY SEE THE MAIN THREAT FROM THESE
+TSRA TO BE STRONG DAMAGING WINDS. COULD SEE SOME HAIL AS WELL WITH
ALREADY ONE REPORT COMING FROM MIDDLE TENNESEE OF QUARTER SIZE HAIL.

FOR TOMORROW...THE FRONT WILL PASS THROUGH THE AREA AND WILL DRY US
OUT SIGNIFICANTLY. AS SUCH...HAVE NOT INCLUDED ANY POPS AS THE
AIRMASS IS VERY DRY ABOVE H7.

FOR TEMPS...HAVE GONE A LITTLE COOLER TONIGHT UP NORTH THAN LAST
NIGHT AS WILL SEE MORE CLEARING. HOWEVER...TO THE SOUTH HAVE
FOLLOWED PERSISTENCE AS MORE CLOUD COVER AND TSRA ACTIVITY WILL KEEP
MOISTURE LEVELS HIGH AND TEMPERATURE VALUES ACCORDINGLY ELEVATED.
WITH NO MOS TO GO OFF TODAY...AS SAID...PERSISTENCE USED FOR THE
SOUTH AND EXPERIENCE USED ELSEWHERE WITH THIS ATYPICAL SUMMERTIME
FROPA.

.LONG TERM...SFC DP BOUNDARY WILL LAY ACROSS S PART OF CWA THROUGH
SAT BUT BETTER FOCUSING MECHANISM FOR CONVECTION WILL BE WELL S
OF E TN. PWS DROP TO NEAR NORMAL OR BELOW NORMAL NE AREAS. NW FLOW
PERSISTS ALOFT UNTIL UPR LOW DROPS DOWN FM OH RVR VLY AND FLOW ALOFT
BECOMES SWRLY BY MON. UPR LOW AXIS SITS OVR AREA TUE AND WED SO CLD
CVR AND POPS MAY BE UNDERDONE IN CURRENT PACKAGE ESPECIALLY FOR NE
AREAS.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             69  89  65  88 /  30  10  10  10
KNOXVILLE MCGHEE TYSON AIRPORT, TN  66  86  64  85 /  20  10  10  10
OAK RIDGE, TN                       66  85  63  86 /  20  10  10  10
TRI CITIES AIRPORT, TN              61  81  58  83 /  10  10  10  10

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
WWA INFORMATION...
TN...SEVERE THUNDERSTORM WATCH 632 IN EFFECT UNTIL 8PM EDT FOR
SOUTHEAST TN.
NC...NONE.
VA...NONE.

&&

HW/KG/SON
Hazardous weather outlook, Jul 14, 5:30 AM EDT, 11 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
530 AM EDT WED JUL 14 2004

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-
006-008-151000-
ANDERSON-BLEDSOE-BLOUNT SMOKY MTN-BRADLEY-CAMPBELL-CHEROKEE-
CLAIBORNE-CLAY-COCKE SMOKY MTN-EAST POLK-GRAINGER-HAMBLEN-HAMILTON-
HANCOCK-HAWKINS-JEFFERSON-JOHNSON-KNOX-LEE-LOUDON-MARION-MCMINN-
MEIGS-MORGAN-NORTH SEVIER-NORTHWEST CARTER-NORTHWEST COCKE-
NORTHWEST GREENE-NORTHWEST MONROE-NW BLOUNT-RHEA-ROANE-RUSSELL-
SCOTT TN-SCOTT VA-SEQUATCHIE-SEVIER SMOKY MTN-SOUTHEAST CARTER-
SOUTHEAST GREENE-SOUTHEAST MONROE-SULLIVAN-UNICOI-UNION-
WASHINGTON TN-WASHINGTON VA-WEST POLK-WISE-
530 AM EDT (430 AM CDT) WED JUL 14 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWESTERN
VIRGINIA AND EXTREME SOUTHWESTERN NORTH CAROLINA.

.DAY ONE (TODAY AND TONIGHT)...

SCATTERED THUNDERSTORMS CAN BE EXPECTED OVER THE AREA IN ADVANCE OF
AN APPROACHING COLD FRONT. SOME OF THESE THUNDERSTORMS MAY BECOME
SEVERE...WITH DAMAGING WINDS AND LARGE HAIL THE MAIN THREATS.

.DAYS TWO THROUGH SEVEN (THURSDAY THROUGH TUESDAY)...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TODAY.

PLEASE STAY TUNED TO NOAA WEATHER RADIO OR VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/MRX.

MJB

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 13, 10:46 PM EDTSevere Thunderstorm WarningMRXMorgan, Scott29 min
Jul 13, 11:01 PM EDTSevere Thunderstorm WarningMRXAnderson, Campbell, Roane29 min
Jul 13, 11:04 PM EDTSevere Thunderstorm WarningMRXBledsoe, Rhea, Sequatchie41 min
Jul 13, 11:26 PM EDTSevere Thunderstorm WarningMRXAnderson, Campbell, Roane19 min
Jul 13, 11:30 PM EDTSevere Thunderstorm WarningMRXBradley, Hamilton, McMinn, Marion, Meigs45 min
Jul 13, 11:34 PM EDTSevere Thunderstorm WarningMRXLoudon41 min
Jul 13, 11:37 PM EDTSevere Thunderstorm WarningMRXClaiborne, Knox, Union38 min
Jul 13, 11:49 PM EDTSevere Thunderstorm WarningMRXBlount, Monroe, Polk41 min
Jul 14, 12:07 AM EDTSevere Thunderstorm WarningMRXGrainger, Jefferson38 min
Jul 14, 12:16 AM EDTSevere Thunderstorm WarningMRXSevier44 min
Jul 14, 12:19 AM EDTSevere Thunderstorm WarningMRXBradley, Polk41 min
Jul 14, 12:20 AM EDTSevere Thunderstorm WarningMRXHancock40 min
Jul 14, 12:30 AM EDTSevere Thunderstorm WarningMRXHamblen45 min
Jul 14, 12:34 AM EDTSevere Thunderstorm WarningMRXHawkins41 min
Jul 14, 8:08 AM EDTSevere Thunderstorm WarningMRXScott67 min
Jul 14, 8:16 AM EDTSevere Thunderstorm WarningMRXMorgan59 min
Jul 14, 8:29 AM EDTSevere Thunderstorm WarningMRXCampbell61 min
Jul 14, 8:43 AM EDTSevere Thunderstorm WarningMRXAnderson62 min
Jul 14, 3:06 PM EDTSevere Thunderstorm WarningMRXMonroe39 min
Jul 14, 3:08 PM EDTSevere Thunderstorm WarningMRXMarion67 min
Jul 14, 3:10 PM EDTSevere Thunderstorm WarningMRXPolk65 min
Jul 14, 3:44 PM EDTTornado WarningMRXPolk46 min
Jul 14, 3:49 PM EDTSevere Thunderstorm WarningMRXHamilton, Sequatchie56 min
Jul 14, 4:20 PM EDTSevere Thunderstorm WarningMRXBradley55 min
Jul 13, 11:58 PM EDTSevere Thunderstorm WarningMRXLee47 min
Jul 14, 12:27 AM EDTSevere Thunderstorm WarningMRXScott, Wise, City of Norton48 min
Jul 14, 12:26 AM EDTSevere Thunderstorm WarningMRXCherokee, Clay49 min
Jul 14, 3:28 PM EDTSevere Thunderstorm WarningMRXCherokee62 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.